Alert archive / South Dakota / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Sioux Falls, SD

January 7, 20214 states

NWS Sioux Falls, SD issued this dense fog advisory at Jan 7, 2021, 2:42 PM CST for 4 states. It took effect at Jan 7, 2021, 9:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 2:42 PM CST (20:42 UTC)
In effect from
Jan 7, 2021, 9:00 PM CST
Expired
Jan 8, 2021, 10:30 AM CST
In force
14 hr
Issued by
NWS Sioux Falls, SD
All 31 counties

Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-151 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS73 KFSD 072042
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
242 PM CST Thu Jan 7 2021

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-061-062-067-080445-
/O.NEW.KFSD.FG.Y.0004.210108T0300Z-210108T1800Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-
242 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...From 9 PM this evening to noon CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Because roads are wet and temperatures are
  at or near freezing some slick spots will be likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
861 
WWUS73 KFSD 080258
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
858 PM CST Thu Jan 7 2021

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-061-062-067-081100-
/O.CON.KFSD.FG.Y.0004.210108T0300Z-210108T1800Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-
858 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...Until noon CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
353 
WWUS73 KFSD 080627 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
1227 AM CST Fri Jan 8 2021

IAZ022-SDZ060-065-066-068>070-081630-
/O.EXA.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Buena Vista-Hanson-Hutchinson-Turner-Bon Homme-Yankton-Clay-
1227 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter or less in dense fog.

* WHERE...In South Dakota, Hanson, Hutchinson, Turner, Bon 
  Homme, Yankton and Clay Counties. In Iowa, Buena Vista County.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-061-062-067-081630-
/O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-
1227 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
524 
WWUS73 KFSD 081049 AAB
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
449 AM CST Fri Jan 8 2021

NEZ013-SDZ071-081800-
/O.EXA.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Dixon-Union-
449 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In South Dakota, Union County. In Nebraska, Dixon 
  County.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ039-
040-054>056-060>062-065>070-081800-
/O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Bon Homme-Yankton-
449 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
057 
WWUS73 KFSD 081407
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
807 AM CST Fri Jan 8 2021

IAZ001>003-012>014-022-MNZ090-098-NEZ013-SDZ054-060>062-065>071-
081515-
/O.CAN.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Jackson-
Rock-Dixon-Miner-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Union-
807 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IS CANCELLED...

Widespread dense fog has dissipated this morning. However, very
localized visibilities may drop below 1 mile at times this
morning, and could lead to patchy slick spots on roads.

$$

MNZ071-072-080-081-089-097-SDZ039-040-055-056-081730-
/O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Kingsbury-
Brookings-Lake-Moody-
807 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In South Dakota, Brookings, Kingsbury, Moody and Lake 
  Counties. In Minnesota, Cottonwood, Murray, Nobles, Lincoln, 
  Lyon and Pipestone Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
900 
WWUS73 KFSD 081630
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1030 AM CST Fri Jan 8 2021

MNZ071-072-080-081-089-097-SDZ039-040-055-056-081730-
/O.CAN.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Kingsbury-
Brookings-Lake-Moody-
1030 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IS CANCELLED...

Dense fog has improved across the area. However, localized
visibilities less than 2 miles may be possible into the early
afternoon. Dense fog may reform after sunset tonight. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at Jan 7, 2:30 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 7, 2:30 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
230 PM CST Thu Jan 7 2021

.SHORT TERM...(This Evening through Friday)
Issued at 230 PM CST Thu Jan 7 2021

Fog and stratus will be the main focus for the next couple of days.

A stubborn inversion and light flow will make it difficult for the
IFR and LIFR stratus and fog to fully dissipate. There may be times
during the day when there are a few breaks, but overall will be very
cloudy, likely through Sunday.

High pressure will be in place across MN tonight into Friday. This
will keep easterly or northerly flow in place, and pretty much
nothing over 10 mph. Widespread fog across MN will continue to try
to advect west and coupled with a loss of sunshine fog is expected
to expand across the area, especially east of the James. Will have a
dense fog advisory in place for far eastern SD, southwest MN and
parts of northwest IA. Raised lows to tighten up the diurnal range a
bit with cloud cover remaining in place.

The fog will not budge much on Friday, so have the advisory in place
through noon. Will keep the diurnal range fairly small with
clouds/fog still expected. High generally 26 to 33.

.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM CST Thu Jan 7 2021

Temperatures will not fall much on Friday night either, although
as a weak wave moves by to the south, a weak northerly component
to the low level wind may usher in some slightly drier and colder
air from the northeast, which may allow for some teens in
southwest MN and northwest IA for lows. Confidence not high on
this however. Little change in highs Saturday from Friday.

Sunday will see some small changes lead to bigger changes on Monday.
Surface high pressure moves to the south which will allow a bit of a
westerly component to develop and could provide a little mixing to
scour out some of the low level moisture. Clouds will likely hang
fairly strong and at least remain mostly cloudy. Maybe a bit of a
better chance north of I-90 where slightly better mixing sets up.
Highs still pretty much the same, upper 20s to mid 30s.

Next week looks dry and mild with a series of waves moving the to
the north, which will keep the low level flow more westerly and help
flush out the moisture. In return we will see stronger winds and
warmer temperatures. Highs on Monday and Tuesday generally in the
30s with a few 40s in central SD. High Wednesday and Thursday will
see the highs in the 40s creep east to around Interstate 29 with 30s
still across southwest MN and northwest IA. If the models are on
target a strong wave moves through to the north on Thursday which
will bring stronger winds, possibly gusts of 40 to 50 mph, but too
early to jump on that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1048 PM CST Wed Jan 6 2021

Light rain and snow across portions of the area will slowly
diminish overnight, with only minor accumulation expected. MVFR
visibility will accompany the precipitation, with improvement
expected as precipitation ends. Later tonight, MVFR visibilities
will again be possible as areas of fog develops. There could be
some improvement in visibility on Thursday afternoon, before fog
redevelops on Thursday evening. IFR stratus is expected to become
more widespread overnight, then linger into Thursday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jan 7, 4:13 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CST Thu Jan 7 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-081015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
413 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Areas of fog with visibilities of 1 mile or less are possible today
and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fog, dense at times, is possible through Saturday. Slow down and take
extra care if encountering fog when driving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-081015-
Gregory-Brule-Charles Mix-
413 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Dense fog with visibilities of 1/4 mile or less is likely through
the late morning hours. Although fog may thin during the day, it will
likely not completely dissipate until the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fog, dense at times, is possible through Saturday. Slow down and take
extra care if encountering fog when driving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:37 PM CSTDense Fog AdvisoryFSDBrule, Charles Mix, Gregory12 hr

Nearby

Dense Fog Advisories in South Dakota, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.